Electronic Journal of Probability

Localization of the principal Dirichlet eigenvector in the heavy-tailed random conductance model

Franziska Flegel

Full-text: Open access

Abstract

We study the asymptotic behavior of the principal eigenvector and eigenvalue of the random conductance Laplacian in a large domain of $\mathbb{Z} ^d$ ($d\geq 2$) with zero Dirichlet condition. We assume that the conductances $w$ are positive i.i.d. random variables, which fulfill certain regularity assumptions near zero. If $\gamma =\sup \{ q\geq 0\colon \mathbb{E} [w^{-q}]<\infty \}<1/4$, then we show that for almost every environment the principal Dirichlet eigenvector asymptotically concentrates in a single site and the corresponding eigenvalue scales subdiffusively. The threshold $\gamma _{\rm c} = 1/4$ is sharp. Indeed, other recent results imply that for $\gamma >1/4$ the top of the Dirichlet spectrum homogenizes. Our proofs are based on a spatial extreme value analysis of the local speed measure, Borel-Cantelli arguments, the Rayleigh-Ritz formula, results from percolation theory, and path arguments.

Article information

Source
Electron. J. Probab., Volume 23 (2018), paper no. 68, 43 pp.

Dates
Received: 10 August 2016
Accepted: 21 March 2018
First available in Project Euclid: 26 July 2018

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1532570596

Digital Object Identifier
doi:10.1214/18-EJP160

Mathematical Reviews number (MathSciNet)
MR3835474

Zentralblatt MATH identifier
06924680

Subjects
Primary: 47B80: Random operators [See also 47H40, 60H25] 47A75: Eigenvalue problems [See also 47J10, 49R05] 60J27: Continuous-time Markov processes on discrete state spaces

Keywords
random conductance model Dirichlet spectrum random walk extreme value analysis path arguments percolation Borel-Cantelli variational formula

Rights
Creative Commons Attribution 4.0 International License.

Citation

Flegel, Franziska. Localization of the principal Dirichlet eigenvector in the heavy-tailed random conductance model. Electron. J. Probab. 23 (2018), paper no. 68, 43 pp. doi:10.1214/18-EJP160. https://projecteuclid.org/euclid.ejp/1532570596


Export citation

References

  • [1] S. Andres, M. T. Barlow, J.-D. Deuschel, and B. M. Hambly, Invariance principle for the random conductance model, Probab. Theory Related Fields 156 (2013), no. 3–4, 535–580.
  • [2] S. Andres, J.-D. Deuschel, and M. Slowik, Harnack inequalities on weighted graphs and some applications to the random conductance model, Probab. Theory Related Fields 164 (2016), no. 3–4, 931–977.
  • [3] N. Berger, M. Biskup, C. E. Hoffman, and G. Kozma, Anomalous heat-kernel decay for random walk among bounded random conductances, Ann. Inst. Henri Poincaré Probab. Stat. 44 (2008), no. 2, 374–392.
  • [4] J. Bernasconi, H. U. Beyeler, S. Strässler, and S. Alexander, Anomalous frequency-dependent conductivity in disordered one-dimensional systems, Phys. Rev. Lett. 42 (1979), 819–822.
  • [5] N. H. Bingham, C. M. Goldie, and J. L. Teugels, Regular variation, Encyclopedia of Mathematics and its Applications, vol. 27, Cambridge University Press, Cambridge, 1989.
  • [6] M. Biskup, Recent progress on the random conductance model, Probab. Surv. 8 (2011), 294–373.
  • [7] M. Biskup and O. Boukhadra, Subdiffusive heat-kernel decay in four-dimensional i.i.d. random conductance models, J. Lond. Math. Soc. (2) 86 (2012), no. 2, 455–481.
  • [8] D. Boivin and J. Depauw, Spectral homogenization of reversible random walks on $\mathbb{Z} ^d$ in a random environment, Stochastic Process. Appl. 104 (2003), no. 1, 29–56.
  • [9] J.-P. Bouchaud and A. Georges, Anomalous diffusion in disordered media: statistical mechanisms, models and physical applications, Phys. Rep. 195 (1990), no. 4–5, 127–293.
  • [10] O. Boukhadra, T. Kumagai, and P. Mathieu, Harnack inequalities and local central limit theorem for the polynomial lower tail random conductance model, J. Math. Soc. Japan 67 (2015), no. 4, 1413–1448.
  • [11] O. Boukhadra, Standard spectral dimension for the polynomial lower tail random conductances model, Electron. J. Probab. 15 (2010), no. 68, 2069–2086.
  • [12] A. Bovier and F. den Hollander, Metastability: A potential-theoretic approach, Grundlehren der mathematischen Wissenschaften, vol. 352, Springer International Publishing, 2015.
  • [13] J. T. Cox and R. Durrett, Some limit theorems for percolation processes with necessary and sufficient conditions, Ann. Probab. 9 (1981), no. 4, 583–603.
  • [14] G. Dal Maso, An introduction to $\Gamma $-convergence, Progress in Nonlinear Differential Equations and their Applications, 8, Birkhäuser Boston, Inc., Boston, MA, 1993.
  • [15] L. Devroye, Non-uniform random variate generation, Springer-Verlag, New York, 1986.
  • [16] A. Faggionato, Random walks and exclusion processes among random conductances on random infinite clusters: homogenization and hydrodynamic limit, Electron. J. Probab. 13 (2008), no. 73, 2217–2247.
  • [17] A. Faggionato, Spectral analysis of 1D nearest-neighbor random walks and applications to subdiffusive trap and barrier models, Electron. J. Probab. 17 (2012), no. 15, 1–36.
  • [18] W. Feller, An introduction to probability theory and its applications. Vol. II, second ed., John Wiley & Sons, Inc., New York-London-Sydney, 1971.
  • [19] F. Flegel, Eigenvector localization in the heavy-tailed random conductance model, Preprint, available at arXiv:1801.05684 (2018).
  • [20] F. Flegel, M. Heida, and M. Slowik, Homogenization theory for the random conductance model with degenerate ergodic weights and unbounded-range jumps, Preprint, available at arXiv:1702.02860 (2017).
  • [21] L. R. G. Fontes and P. Mathieu, On symmetric random walks with random conductances on ${\mathbb Z}^d$, Probab. Theory Related Fields 134 (2006), no. 4, 565–602.
  • [22] G. Grimmett, Percolation, Grundlehren der mathematischen Wissenschaften, vol. 321, Springer Berlin Heidelberg, 1999.
  • [23] V. V. Jikov, S. M. Kozlov, and O. A. Oleĭnik, Homogenization of differential operators and integral functionals, Springer-Verlag, Berlin, 1994, Translated from the Russian by G. A. Yosifian [G. A. Iosif$'$yan].
  • [24] H. Kesten, Aspects of first passage percolation, École d’été de probabilités de Saint-Flour, XIV—1984, Lecture Notes in Math., vol. 1180, Springer, Berlin, 1986, pp. 125–264.
  • [25] H. Kesten, First-passage percolation, From classical to modern probability, Progr. Probab., vol. 54, Birkhäuser, Basel, 2003, pp. 93–143.
  • [26] S. K. Lyo, Study of time-dependent spectral transfer in disordered systems, Phys. Rev. B 20 (1979), 1297–1305.
  • [27] P. Mathieu and E. Remy, Isoperimetry and heat kernel decay on percolation clusters, Ann. Probab. 32 (2004), no. 1A, 100–128.
  • [28] S. Neukamm, M. Schäffner, and A. Schlömerkemper, Stochastic homogenization of nonconvex discrete energies with degenerate growth, SIAM J. Math. Anal. 49 (2017), no. 3, 1761–1809.
  • [29] S. I. Resnick, Extreme values, regular variation, and point processes, Applied Probability. A Series of the Applied Probability Trust, vol. 4, Springer-Verlag, New York, 1987.
  • [30] L. Saloff-Coste, Lectures on finite Markov chains, Lectures on probability theory and statistics (Saint-Flour, 1996), Lecture Notes in Math., vol. 1665, Springer, Berlin, 1997, pp. 301–413.
  • [31] E. Seneta, Nonnegative matrices and Markov chains, second ed., Springer Series in Statistics, Springer-Verlag, New York, 1981.
  • [32] G. S. Watson, Extreme values in samples from $m$-dependent stationary stochastic processes, Ann. Math. Statistics 25 (1954), 798–800.
  • [33] V. V. Zhikov and A. L. Pyatnitskiĭ, Homogenization of random singular structures and random measures, Izv. Ross. Akad. Nauk Ser. Mat. 70 (2006), no. 1, 23–74.